Michigan, 2016

Tornado and Hail in Michigan, July 8, 2016

July 8, 2016 · NWS MQT · 7 events in 3 counties and zones

A low pressure trough moving through a moist and unstable air mass produced isolated severe thunderstorms over portions of central Upper Michigan, including a weak tornado near Newberry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving through a moist and unstable air mass produced isolated severe thunderstorms over portions of central Upper Michigan, including a weak tornado near Newberry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 8, 4:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 8, 4:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
548 AM EDT FRI JUL 8 2016

.SHORT TERM...(Today and tonight)
Issued at 521 AM EDT FRI JUL 8 2016

Deep upper low over northern MN with sfc low also over northern MN
heading ESE toward Upper Michigan. H5 12 hr height falls toward 80m
show deepening system. Lift ahead of the upper low and mid-level
drying/steepening lapse rates and advection of higher pwats into the
system has resulted in cluster of showers and thunderstorms crossing
Upper Michigan early this morning. Limited instability with MUCAPE
well under 1000j/kg is keeping storms in check thus far. Expect this
activity to quickly move over eastern cwa this morning. Already
seeing drying occuring over western U.P and that should cross central
and east through the morning.

By late morning though as the upper low moves overhead expect
showers and thunderstorms to redevelop with peak heating as temps
inland from Lk Superior work into the 70s and dwpnts stay in the 60s
which gives sfc based capes up to 1000j/kg, locally higher where mid
60s dwpnts can pool along track of sfc low crossing the area. Latest
HRRR runs indicate central and east will be in line for greatest
shower and thunderstorm coverage this aftn. Lowering freezing levels
will allow any stronger updraft and elevated cores to produce at
least small hail and mentioned this in grids and HWO. Despite lacking
deep layer shear less than 25 kts, given instability and steep lapse
rates/total totals over 50, there is marinal risk for pulsy storms
with severe hail to 1 inch diameter as 50 dbz height to get 1 inch
hail is less than 30 kft. This risk only becomes enhanced if we can
see some sunshine in wake of the morning showers/thunderstorms.

Late today as the sfc low moves east, winds shift to the north off
Lk Superior which should bring some fog over much of cwa this
evening. Fog may become dense near Lk Superior. Did not play up too
much as the fog still needs to form as based on all ship obs and
other sources it appears the fog is pretty patchy over Lk Superior
attm. Also the north winds will lead to choppy waters in the nsh
zones and help increase the swim risk for Lk Superior beaches for
Marquette county.

.LONG TERM...(Saturday through Thursday)
Issued at 449 AM EDT FRI JUL 8 2016

Expect dry weather over the weekend and probably into Mon under
ridging, then developing waa pattern downstream of the trof slowly
shifting e from the northern Rockies will bring periodic shra/tsra
chances again Tue/Wed and probably into Thu.

Beginning Sat, Dnva/deep layer q-vector divergence spreads in from
the w in the wake of vigorous shortwave departing to the e. Upslope
cyclonic northerly wind will allow for some lingering low clouds/fog
over the e early Sat but then should depart late Sat morning as high
pres ridge builds toward the area with continued drying from the n
and w. Despite increasing sunshine, the day will be on the cooler
side with breezy n winds off Lake Superior, especially central and
e. Expect 60s near the lake and low/mid 70s inland. It will be
coolest e where clouds and gusty n winds will be more persistent.
Winds on the backside of the departing low pres will also be strong
enough to build sufficient waves for a moderate swim risk on Lake
Superior Sat, especially for the beaches of Alger County.

With high pres ridge over the area Sat night, it will be a cool
night under clear skies and layer pcpn water values blo 0.7 inch.
Mins over the interior should slip down into the 40s with low/mid
40s not out of the question for traditional interior cold spots.

Sun/Sun night, 00z NCEP models continue to show the potential for
-shra as shortwave energy cuts thru what is an otherwise building
ridge. With the mid-upper ridge building and the ridge axis to the w
over MN, suspect drier non-NCEP guidance for Upper MI is on track
and both NCEP and non-NCEP ensembles both support drier solution.
Will maintain a dry fcst, but with some increase in mid clouds. Away
from lake breezes on Sun, high temps will rebound well into the
70s/around 80F.

With axis of sharpening mid/upper ridge over the Upper Great Lakes
on Mon, expect dry weather again to prevail. While temps will rise
back above normal, low/mid 80s for the most part, dewpoints, though
rising, should still be mostly in the comfortable range (upper 50s,
maybe low 60s far west).

Tue thru Thu, deep mid-upper trough over the central/northern
Rockies Mon will weaken as it shifts ene, reaching the Upper Great
Lakes Thu/Fri. Deep sw flow will advect warmer air/increasing
moisture into the area, and with shortwave energy likely to lift ne
ahead of advancing trof, some shra/tsra will occur at times Tue thru
Thu. For now, nothing more than mostly broad brushed chc pops are
warranted as convective details are typically highly uncertain out
to days 5-7 in forecast period. With 85H thermal ridge of 18-20c
temps lingering over area, it should be a very warm/humid period
with max temps well into the 80s for most locations and dewpoints
well into the 60s, making conditions more uncomfortable.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 543 AM EDT FRI JUL 8 2016

Scattered showers with a few thunderstorms early on. More showers and
thunderstorms expected during peak heating as strong upper low moves
overhead. Best chances for additional showers/storms will be at SAW.
MVFR conditions or even VFR but expect conditions to lower to LIFR at
CMX this morning and to IFR at SAW this morning. East winds to north
of low pressure will keep conditions low through the day at CMX but
could see improvement to MVFR at SAW. However, as the low moves east
of area this evening, north winds will bring lowering cigs and vsby
to LIFR/IFR again to SAW with moist upslope flow off Lk Superior.
Expect MVFR range conditions tonight at IWD and CMX.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 521 AM EDT FRI JUL 8 2016

As a strong upper disturbance and accompanying surface low pres
track to the S of Lake Superior today and tonight, E winds 10-20 kts
will shift to the N up to 25 kts by this evening. Areas of fog will
expand as well. The arrival of hi pres following the exit of this
disturbance/lo pres over the weekend will result in diminishing
winds and fog dissipation.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...Voss
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jul 8, 4:10 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EDT FRI JUL 8 2016

MIZ001>004-007-009>014-084-085-091100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
510 AM EDT FRI JUL 8 2016 /410 AM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO EARLY THIS EVENING. SOME STORMS
COULD CONTAIN SMALL HAIL.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT OVER FAR WESTERN UPPER
MICHIGAN AND THEN ACROSS THE AREA TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-091100-
MARQUETTE-ALGER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS EVENING. SOME STORMS COULD
CONTAIN SMALL HAIL.

THERE IS A MODERATE SWIM RISK OVER MARQUETTE COUNTY TODAY, AND A
HIGH SWIM RISK OVER MARQUETTE AND ALGER COUNTY ON SATURDAY.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-091100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
510 AM EDT FRI JUL 8 2016 /410 AM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG MAY BE LOCALLY DENSE TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF LAKE SUPERIOR TODAY. SOME
OF THE STORMS COULD CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR MONDAY
NIGHT AND THEN ACROSS LAKE SUPERIOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-091100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS EVENING. SOME STORMS COULD
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

In the hours before

Special weather statement, Jul 8, 12:59 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1259 AM CDT FRI JUL 8 2016

MIZ009-080715-
GOGEBIC MI-
1259 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC COUNTY UNTIL
215 AM CDT...

AT 1257 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR SAND ISLAND TO NEAR HIGH BRIDGE TO
11 MILES SOUTHWEST OF FIFIELD WISCONSIN. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
IRONWOOD...BESSEMER...WAKEFIELD...VAN BUSKIRK...BLACK RIVER HARBOR...
LITTLE GIRLS POINT...THOMASTON...IRONWOOD AIRPORT...CHANEY LAKE AND
COPPER PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4663 9043 4685 8990 4678 8986 4677 8988
      4660 8986 4659 8974 4627 8975 4633 9011
      4650 9022 4651 9032 4654 9031 4656 9034
      4654 9035 4654 9040 4656 9042
TIME...MOT...LOC 0557Z 253DEG 31KT 4701 9106 4639 9064 4579 9063

JLA
Special weather statement, Jul 8, 1:54 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
154 AM CDT FRI JUL 8 2016

MIZ009-080830-
GOGEBIC MI-
154 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOGEBIC COUNTY UNTIL
330 AM CDT...

AT 154 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERCER...OR 19 MILES NORTHEAST OF PARK FALLS...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARENISCO...WATERSMEET...POMEROY LAKE...THOUSAND ISLAND LAKE...
TAMARACK LAKE...CHANEY LAKE...
LAKE GOGEBIC STATE PARK AND PRESQUE ISLE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4652 8974 4650 8971 4651 8937 4633 8936
      4633 8899 4610 8899 4615 8912 4632 9004
TIME...MOT...LOC 0654Z 241DEG 31KT 4612 9013

JLA

The radar

The Marquette radar (KMQT), 119 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Schoolcraft

When
July 8, 5:00 AM EST to 4:30 PM EST
Where
Schoolcraft County, 0.84 mi NE of Manistique
Reported by
Social Media
Coordinates
45.960, -86.240

A trained spotter measured 2.46 inches of rainfall in Manistique in less than 12 hours.

Hail, Schoolcraft

When
July 8, 10:06 AM EST to 10:10 AM EST
Where
Schoolcraft County, 1.92 mi W of Indian Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.000, -86.390

There was public report of estimated one inch diameter hail west of Indian Lake. The observer arrived onsite around 30 minutes after the hail had fallen and found nickel-sized hail covering the ground at the time.

Hail, Schoolcraft

When
July 8, 10:30 AM EST to 10:34 AM EST
Where
Schoolcraft County, 1.14 mi WNW of Ossawinamakee Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
46.005, -86.303

There was a public report of penny-sized hail four miles northwest of Manistique.

Hail, Marquette

When
July 8, 12:20 PM EST to 12:24 PM EST
Where
Marquette County, 0.95 mi W of Negaunee
Measured
1 in hail
Reported by
Social Media
Coordinates
46.500, -87.620

There was a delayed public report of quarter-sized hail near Negaunee.

Hail, Marquette

When
July 8, 12:28 PM EST to 12:31 PM EST
Where
Marquette County, 0.48 mi W of Negaunee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.500, -87.610

The spotter in Negaunee observed pea to nickel sized hail.

Thunderstorm Wind, Schoolcraft

When
July 8, 3:00 PM EST to 3:05 PM EST
Where
Schoolcraft County, 0.69 mi N of Ossawinamakee Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
46.010, -86.280

There was a delayed report of three fruit trees of approximately six inches in diameter uprooted.

Tornado, Luce

When
July 8, 4:56 PM EST to 5:03 PM EST
Where
Luce County, 2.22 mi NW of Mc Leods Corner
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Property damage
$5,000
Reported by
Social Media
Coordinates
46.320, -85.406

A weak tornado was captured on video and tree damage was later confirmed by a Michigan DNR pilot. Overhead photos from the DNR revealed that the tornado knocked down numerous trees and basically circulated in the same spot for several minutes before dissipating.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyThe tornado archive for Michigan, 2016Warnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649546, 649203, 649202, 649205, 649204, 649206, 649308.